Opioids Kill But Can Also Cause Nerve Damage

Opioids killing people is all over the news these days. However, it is uncommon to hear of people who have suffered irreversible nerve damage as a result of opioid use.

Lisa’s problems began when she took a blood pressure medication, a seizure medication, and methadone, a drug used to help patients wean themselves off heroin.

“I inadvertently did the methadone cocktail and I went to sleep for like 48 hours,” Lisa said, rolling her eyes and coughing out a laugh. “It kicked my butt. It really kicked my butt.”

The last thing this Somerville, Massachusetts, native remembers is starting to do laundry. Lisa’s daughter discovered her passed out on the washing machine.

“My daughter brought me up and put me to bed. I hate the fact that she saw me like that,” said Lisa. We are not using Lisa’s last name because she has used illegal drugs and is concerned that disclosing this information will jeopardize her job prospects.

Lisa had been lying in the same position on the bed for more than a day, one leg bent under her body, arms folded across her chest. Family members checked to see if she was still alive. Lisa’s daughter noticed her mother’s right leg had turned white and shriveled.

“She came in and massaged it really, really vigorously,” Lisa said. “If she hadn’t done that, I don’t think I’d be walking on this leg. I think I would have killed it.”

As it stands, Lisa still limps in some weather, “or I have what I call flabberfoot,” nearly five years after the injury. When I walk, my foot slaps the ground.”

Lisa never disclosed her injury to a nurse or doctor.

“I was embarrassed. I didn’t want anybody to know I had a drug problem,” she said.

Lisa’s injury could be the result of nerve damage, which doctors say is common in opioid addicts. Or it could have been the result of compartment syndrome, a condition in which muscles are damaged or die because blood cannot enter or exit a portion of an arm or leg. The damaged muscles must be removed in some cases.

Dr. Ed Boyer recalls one such patient, a man who injected heroin while sitting and remained in that position for hours on end, leaning to one side.

“When he woke up, he had a compartment syndrome of his buttock and they had to remove half of it,” said Boyer, the director of academic development in the emergency medicine department at Brigham and Women’s Hospital, and a professor at the University of Massachusetts Medical School.

“So you can have very severe and disfiguring injuries,” he said. “Because now this individual has great difficulty even walking.”

Those who survive an overdose may suffer long-term consequences.
Patients addicted to heroin or other opioids are commonly thought to either survive or die, with no real consequences for those who get up and walk away. Doctors in emergency rooms are increasingly telling you that this is not the case.

“I would say at least 75 percent — every three of four patients [brought] in after an overdose — has some sort of associated injury, whether it’s a minor injury or major injury from that overdose,” said Dr. Ali Raja, the vice chair of emergency medicine at Massachusetts General Hospital, the busiest emergency room in the Boston area.

Trauma can range from frostbite or broken bones after slipping on ice to severe brain damage. According to Raja, many drug-related injuries go untreated because patients who are revived never come to the hospital, and those who do are motivated by their addiction to leave the hospital quickly and use again.

“They often believe that they’re just fine and they repeat the exact same circumstances that led to the overdose in the first place,” Raja said. “And they’re definitely prone to repeating the injuries we just discussed.”

That raises another question for the emerging science of drug and overdose injuries: What is the effect of repeatedly overdosing? Dr. Alex Walley, an associate professor of medicine at Boston University School of Medicine, proposes a theory about the brain’s impact.

“One way to think about this would be that an overdose is like a concussion, where you have a traumatic injury to the brain,” he said. “If the person doesn’t die, the brain recovers, but they may be, like with a concussion, more susceptible to a future event. And then there also may be cumulative damage that occurs.”

According to Walley, this damage may make these patients more difficult to treat.

Kidney failure is another complication that doctors see in some overdose patients. When a person sits for long periods of time in one position, blood stops flowing through muscles, and living tissue begins to degrade, releasing chemicals into the bloodstream.

“They can clog up the filtration system in the kidneys,” said Dr. Melisa Lai Becker, chief of the Cambridge Health Alliance emergency department in Everett, Mass. “And when that happens, the kidneys can shut down completely.”

Patients recovering from an overdose frequently vomit, which can cause aspiration into the lungs and pneumonia. Then there’s pulmonary edema, which affects some patients who are revived — their lungs suddenly fill with fluid.

“The lungs become so waterlogged that you can’t get any more oxygen into the body even though the patient is wide awake and they’re struggling to breathe,” Lai Becker said.

Doctors have various theories as to why this occurs. According to Lai Becker, it could be due to a sudden drop in blood pressure when a patient is revived with naloxone. Other doctors believe it is a reaction to a component of the drug combination that patients are taking.

Researchers at the federal Centers for Disease Control and Prevention are now wading into this new field of opioid-use injuries to gather data because emergency doctors have many questions about why this is happening.

“We’re only beginning to scratch the surface and trying to understand what is going on, on this front,” said Mark Faul, a senior health scientist at the CDC.

Faul is investigating the relationship between opioid overdoses and traumatic brain injury. He intends to collect data on how frequently an overdose causes permanent or temporary brain damage, such as blindness or deafness, or amnesia or other cognitive problems.

Fentanyl Worsens the Situation
And there’s one more factor to consider: fentanyl. This extremely potent opioid produces a high that is more intense than heroin’s but wears off more quickly. According to Traci Green, a senior scientist and deputy director of the injury prevention center at Boston Medical Center, this means that recreational drug users use fentanyl more frequently than pure heroin.

“It also means more opportunity to overdose,” she said. “Simple math tells us that we’re going to have more visits to the emergency department and we’re going to potentially have more injury. And injury will beget injury.”

Fentanyl can also alter the types of injuries seen in some emergency rooms, such as more falls and head trauma, because taking too much of the opioid immediately stops breathing and causes patients to collapse. Lai Becker, on the other hand, has a different viewpoint. She claims she has treated fewer “in between” injuries in the last six months.

On one end of the spectrum, she said, “we’re seeing people who have fortunately had a good, full, complete reversal.” On the other extreme, she added, “patients have either arrived dead, or we’re able to resuscitate them, but unfortunately, they’ve already undergone brain death.”

To avoid fentanyl injuries and overdoses, Green recommends that people who are addicted to the drug use it in pairs, with one partner being stable before the other injects. She also suggested that the state could assist by allowing patients who are addicted to opioids to use the drugs in a supervised setting, such as a hospital or clinic.

“Individuals who are able to spend time there don’t have to worry about hypothermia,” Green said. “They don’t have to worry about being hit or kicked or struck by a truck. This is something we should consider — this is a new era of prevention and intervention.”

This story is part of a collaboration between WBUR, NPR, and Kaiser Health News.

Kaiser Health News (KHN) is a national news service covering health policy. It is a program of the Henry J. Kaiser Family Foundation that is editorially independent.

Leave a comment

A Quick and Easy Life Insurance Needs Calculator